Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 150, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Oct 5, 2001, 5:28 PM CDT for 4 counties in Kentucky. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 5, 2001, 5:28 PM CDT (22:28 UTC)
- Expired
- Oct 5, 2001, 6:10 PM CDT
- In force
- 42 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
Counties Adair County, KY, Casey County, KY, Cumberland County, KY, Russell County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 5:40 PM CDT | Thunderstorm Wind 50 E | Liberty, KY | Several trees were downed, and one was blown on to a truck. |
| Oct 5, 5:45 PM CDT | Thunderstorm Wind 50 E | Knifley, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
444 WUUS53 KLMK 052230 SVRSDF KYC001-045-057-207-052310- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 528 PM CDT FRI OCT 5 2001 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY CASEY COUNTY IN SOUTH CENTRAL KENTUCKY CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY RUSSELL COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 610 PM CDT(710 PM EDT) * AT 626 PM EDT(526 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF JACKTOWN TO MARROWBONE...OR FROM 37 MILES NORTHWEST OF SOMERSET TO 50 MILES EAST OF BOWLING GREEN...MOVING EAST AT 45 TO 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BURKESVILLE...COLUMBIA...AND LIBERTY BY 645 PM EDT (545 PM CDT) VESTER...GLENS FORK...CLEMENTSVILLE AROUND 635 PM EDT ELLISBURG...PELLYTON...MONTPELIER AROUND 540 PM CDT RUSSELL SPRINGS...PHIL...OLGA AROUND 545 PM CDT JAMESTOWN AROUND 555 PM CDT THESE STORMS KNOCKED DOWN TREES AS THEY PASSED ACROSS TAYLOR COUNTY. DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. & FUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:00 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Oct 5, 2:00 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT FRI OCT 5 2001 FCST PROBLEM THIS CYCLE IS IN SHORT TERM...TNGT...AS WX SYSTEM PLOWS THRU AREA BRINGING IN COOLER...BUT MSTLY SNY WX FOR WEEKEND. NO REAL PROBLEMS WITH MODEL DISCREPANCY. CURRENTLY...RAIN OCCRG ACRS S-CNTRL IN AND CROSSING RIVER INTO N-CNTRL KY. SHWRS/TSTMS THEN INDICATED ON PAH RADAR ACRS WRN KY INTO NWRN TN. ACRS SWRN KY AND NWRN TN...REFLECTIVITY GRADIENT IS TIGHTENING AT THIS TIME. THIS IS MAIN AREA OF CONCERN AS IT TRACKS AND BULGES EWD LATE THIS AFTN AND EVNG SUPPORTED BY STRENGTHENING LOW-LVL MSTR CNVRGNC AND DEEP LAYERED FORCING. SPC HAS ALREADY ISSUED AN MCD FOR THIS AREA...THUS A SVR TSTM WATCH IS PSBL FOR PARTS OF CNTRL/S-CNTRL KY LATE THIS AFTN/EVNG IF CURRENT RADAR TRENDS CONTINUE. INSTABILITY MARGINAL BUT ENOUGH FOR LOW-TOPPED CNVCTN WITH GUSTY WINDS AND ISOLD-SCT WIND DAMAGE. SYSTEM WL MOV QUICKLY THRU FCST AREA TNGT...WITH CLRG XPCTD OVRNGT IN WRN PORTION OF FCST AREA. CLRG WL SWEEP EWD BY DAYBREAK AND EARLY SATURDAY OVR ERN AREAS. WIDESPREAD LINGERING LOW CLDS NOT EXPECTED IN WAKE OF CDFNT AS LOW-LVL FLOW WL BE BASICALLY ANTICYCLONIC AS HIGH PRESSURE BUILDS INTO OH VLY. THUS...MSTLY SNY OR BCMG MSTLY SNY ON SATURDAY WITH JUST SOME AFTN FAIR WX FLAT SC CLDS. SATURDAY NGT...THE HIGH WL BUILD INTO OUR AREA REDUCING SFC WINDS. WITH CLR SKY...GREAT SET UP FOR RADIATIONAL COOLING. THUS AREAS OF FROST APR LIKELY WITH LOWS IN THE MID 30S OR SO (AT OR BELOW GUIDANCE). COULD EVEN SEE SOME READINGS IN LWR 30S IN A FEW LOW LYING RURAL AREAS. ON SUNDAY...STILL RELATIVELY COOL UNDER A MSTLY SNY SKY. THEN ONE MORE COOL NGT SUNDAY NGT FOLLOWED BY A GRADUAL WRMG TREND AS HIGH PRESSURE MOVES OFF TO OUR EAST. LATEST DATA SUGGESTS NEXT CHC OF SIGNIFICANT PRECIP MAY HOLD OFF TO THURS AND FRI. WDLY SCT SHWRS ARE PSBL TUE OR WED OVR WRN SECTIONS...BUT HV NOT INCLUDED IN EXTENDED FCST AT THIS TIME. .SDF...NONE. FUNK
In the hours before
Special weather statement, Oct 5, 11:30 AM CDT, 5 hours 58 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078 -081-082-052100- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1230 PM EDT FRI OCT 5 2001 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF CENTRAL KENTUCKY THIS AFTERNOON AND EVENING. A COLD FRONT EXTENDING FROM OHIO TO SOUTHERN MISOURI WILL REACH THE OHIO RIVER LATE THIS AFTERNOON THEN SWEEP ACROSS CENTRAL KENTUCKY THIS EVENING. SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG THE FRONT. WHILE INSTABILITY ALONG THE FRONT WILL BE MARGINAL ACROSS CENTRAL KENTUCKY...STRONG WIND FIELDS IN THE ATMOSPHERE MAY RESULT IN ISOLATED WIND DAMAGE AT THE SURFACE THIS AFTERNOON AND EVENING IN THE STRONGEST STORMS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR LOCAL CABLE OUTLET FOR FURTHER UPDATES. SKYWARN ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON. TWF
Local storm report, Oct 5, 4:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
541 PM EDT FRI OCT 05 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM BOWLING GREEN KY WIND DAMAGE
10/05/01 WARREN A ROOF WAS DAMAGED ON A
STRUCTURE ON INDUSTRIAL
DRIVE. . REPORTED BY
MEDIA.Local storm report, Oct 5, 5:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
608 PM EDT FRI OCT 05 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM GLASGOW KY WIND DAMAGE
10/05/01 BARREN TREES DOWN. A ROOF WAS
BLOWS OFF A BARN.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Oct 5, 5:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
627 PM EDT FRI OCT 05 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM CAMPBELLSVILLE KY WIND DAMAGE
10/05/01 TAYLOR TREES WERE DOWN
THROUGHOUT THE COUNTY.
REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 3:58 PM CDT | Severe Thunderstorm Warning | LMK | Warren | 32 min |
| Oct 5, 5:10 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe, Monroe | 35 min |
| Oct 5, 5:50 PM CDT | Severe Thunderstorm Warning | LMK | Lincoln | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.